Alabama, 2012Hail and Damaging Winds in Alabama, May 20, 2012
May 20, 2012 · NWS BMX · 3 events in 2 counties and zones
On Sunday, May 20, mesoscale outflow boundary interactions and daytime heating resulted in afternoon convection and isolated wind damage and large hail across northwest central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Sunday, May 20, mesoscale outflow boundary interactions and daytime heating resulted in afternoon convection and isolated wind damage and large hail across northwest central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 2:30 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, May 20, 2:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT SUN MAY 20 2012
.DISCUSSION...
CURRENT WATER VAPOR IMAGERY INDICATES A TROUGH OVER THE UPPER
MISSISSIPPI RIVER VALLEY WITH RIDGING OVER NEW ENGLAND AND TROPICAL
STORM ALBERTO SPINNING OFF THE SOUTH CAROLINA COAST. AT THE
SURFACE...A COLD FRONT STRETCHES FROM WISCONSIN DOWN INTO CENTRAL
TEXAS. CLOSER TO HOME...DAYTIME HEATING AND WEAK SHORTWAVES THAT
HAVE BEEN ROTATING THROUGH THE AREA HAVE LEAD TO WIDESPREAD CU AND A
FEW ISOLATED SHOWERS ACROSS AREAS WEST OF I-65 AND NORTH OF I-20
WHERE DEWPOINTS ARE IN THE LOW TO MID 60S. THIS ACTIVITY SHOULD
DIMINISH AFTER SUNSET.
LATE TONIGHT/EARLY MONDAY MORNING SHOWERS THAT ARE EXPECTED TO
DEVELOP AHEAD OF THE COLD FRONT CURRENTLY OVER THE CENTRAL U.S. WILL
BEGIN TO NUDGE INTO NORTHWESTERN PORTIONS OF THE FORECAST AREA. A
WEAK UPPER LEVEL TROUGH...COLD FRONT AND PW VALUES APPROACHING 1.5
INCHES WILL MAKE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO START TO
THE WORK WEEK. MODELS ARE INDICATING SBCAPE VALUES AROUND 1500 J/KG
MONDAY AFTERNOON AS THE UPPER LEVEL TROUGH PROVIDES WEAK DIFFLUENT
FLOW ALOFT. HOWEVER...DEEP LAYER 0-6 KM SHEAR WILL BE RATHER
WEAK...NORTHWESTERLY FLOW SHOULD KEEP THE LOW LEVELS RATHER DRY AND
MID-LEVEL LAPSE RATES WILL BE NEAR MOIST ADIABATIC. APPEARS THERE
WILL BE TO MANY LIMITING FACTORS FOR WIDESPREAD STRONG STORMS BUT
CAN NOT RULE OUT AN ISOLATED STRONG STORM MONDAY AFTERNOON. CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN PORTIONS
OF THE STATE INTO THE DAY TUESDAY AS THE FRONT PROGRESSES THROUGH
THE FORECAST AREA.
FOR THE MIDDLE PART OF NEXT WEEK....SOUTHERLY FLOW WILL RETURN
ACROSS THE SOUTHEAST AS AN UPPER LEVEL TROUGH STRENGTHENS OVER THE
WESTERN CONUS. BOTH THE GFS AND ECMWF ARE BOTH IN AGREEMENT WITH THE
SYNOPTIC PATTERN LATE NEXT WEEK INTO NEXT WEEKEND WITH A HIGHLY
AMPLIFIED TROUGH OVER THE WESTERN CONUS AND A HIGHLY AMPLIFIED RIDGE
OVER THE EASTERN CONUS. THIS MEANS MUCH WARMER AND DRIER CONDITIONS
FOR THE FORECAST AREA LATE NEXT WEEK INTO NEXT WEEKEND. TEMPERATURES
ACROSS CENTRAL ALABAMA COULD REACH UP INTO THE MID 90S DURING THIS
TIME PERIOD.
MA
&&
.AVIATION...
NO SIGNIFICANT AVIATION CONCERNS AT THIS TIME. LOOKING FOR SOME
CUMULUS CLOUDS TO CONTINUE TO DEVELOP BETWEEN 4K AND 6K THROUGH
THE AFTERNOON. THERE IS AN ISOLATED CHANCE OF A SHOWER OR
THUNDERSTORM THIS AFTERNOON. BY TOMORROW MORNING...AN UPPER LEVEL
TROUGH WILL APPROACH THE DEEP SOUTH AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHWEST ALABAMA BY MID
TO LATE MORNING AND POSSIBLY PUSHING INTO THE TCL...BHM AND ANB
VICINITY TOWARDS THE END OF THE FORECAST PERIOD. WINDS LIGHT
THROUGHOUT THE PERIOD AND EASTERLY TO NORTHEASTERLY THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING.
88
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 59 85 61 80 54 / 20 40 30 20 10
ANNISTON 61 85 62 82 57 / 10 40 30 30 10
BIRMINGHAM 64 86 64 81 58 / 10 50 30 20 10
TUSCALOOSA 65 87 64 83 58 / 20 50 30 10 10
CALERA 63 86 64 83 59 / 10 40 30 20 10
AUBURN 64 86 67 84 64 / 10 20 20 30 10
MONTGOMERY 64 87 66 85 63 / 10 20 20 20 10
TROY 59 86 63 85 60 / 10 10 20 30 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 12:19 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT SUN MAY 20 2012
ALZ011>015-017>050-211830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
119 PM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 20, 3:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT SUN MAY 20 2012
ALZ011-202145-
MARION AL-
419 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 445
PM CDT...
AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 9 MILES NORTHEAST OF HAMILTON...MOVING
SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
BRILLIANT...
PEARCES MILL...
PIKEVILLE...
RANKIN FITE AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3424 8771 3397 8779 3401 8795 3402 8795
3402 8799 3405 8799 3406 8803 3430 8792
TIME...MOT...LOC 2119Z 017DEG 10KT 3418 8785
MASpecial weather statement, May 20, 3:30 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SUN MAY 20 2012
ALZ013-202215-
FAYETTE AL-
430 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE COUNTY UNTIL
515 PM CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GLEN ALLEN...OR NEAR WINFIELD...MOVING SOUTHWEST AT
10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTE...
BLUFF...
FOWLERS CROSSROADS...
HUBBERTVILLE...
WAYSIDE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3392 8787 3391 8764 3389 8763 3364 8769
3370 8795 3377 8795
TIME...MOT...LOC 2131Z 026DEG 7KT 3390 8777
MASpecial weather statement, May 20, 3:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT SUN MAY 20 2012
ALZ012-022-202215-
LAMAR AL-PICKENS AL-
432 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MILLPORT...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
REFORM...
ETHELSVILLE...
SHAW...
FOREST...
MCSHAN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3343 8829 3348 8829 3348 8828 3358 8828
3367 8821 3362 8795 3335 8798 3340 8830
3343 8830
TIME...MOT...LOC 2132Z 026DEG 7KT 3355 8816
MASpecial weather statement, May 20, 3:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SUN MAY 20 2012
ALZ011-202230-
MARION AL-
439 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT...
AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WESTON
TO BRINN...AND MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
WESTON...
GUIN...
GU-WIN...
PINEY GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3417 8768 3392 8784 3397 8795 3402 8795
3402 8799 3405 8799 3406 8817 3408 8822
3432 8817 3432 8807
TIME...MOT...LOC 2139Z 028DEG 5KT 3423 8807 3413 8783
MASpecial weather statement, May 20, 3:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT SUN MAY 20 2012
ALZ022-031-202230-
GREENE AL-PICKENS AL-
445 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND NORTHWESTERN
GREENE COUNTIES UNTIL 530 PM CDT...
AT 443 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING SOUTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WEST GREENE...
NEW WEST GREENE...
LEWISTON...
PLEASANT RIDGE...
CLINTON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3315 8822 3318 8801 3289 8793 3281 8811
3284 8814 3283 8815 3283 8818 3286 8815
3288 8819 3293 8820 3293 8818 3296 8819
3297 8816 3299 8817 3300 8821
TIME...MOT...LOC 2146Z 349DEG 11KT 3307 8810
MASpecial weather statement, May 20, 4:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT SUN MAY 20 2012
ALZ031-032-202245-
GREENE AL-HALE AL-
507 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALE AND EASTERN GREENE
COUNTIES UNTIL 545 PM CDT...
AT 502 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KNOXVILLE...OR 8 MILES NORTHEAST OF EUTAW...MOVING
SOUTH AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
AKRON...
EVANSVILLE...
WEDGEWORTH...
WALDEN QUARTERS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3266 8774 3272 8797 3299 8788 3295 8770
TIME...MOT...LOC 2207Z 017DEG 10KT 3291 8782
MA
Thunderstorm Wind, Lamar
- When
- May 20, 4:20 PM CST to 4:30 PM CST
- Where
- Lamar County, 5.76 mi E of Detroit to 0.93 mi ESE of Detroit
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.023, -88.070
Widespread tree damage occurred along County Road 16 between Henson Springs and Detroit.
Thunderstorm Wind, Lamar
- When
- May 20, 4:43 PM CST
- Where
- Lamar County, 1.18 mi SW of Detroit
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -88.186
Many trees were blown down west and southwest of Detroit, including along Hatley-Detroit Rd and along Alabama Highway 17. This resulted in widespread power outages across the area.
Hail, Marion
- When
- May 20, 4:50 PM CST
- Where
- Marion County, 0.11 mi N of Bexar
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.182, -88.150
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386252, 386253, 386249.